Drought, Red River
- When
- December 23, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Red River forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across Red River County Texas through late December, in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions developed across Red River County Texas through late December, in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. This dryness contributed to an increased number of wildfires by mid to late November through much of December, with lower than normal streamflow observed across area creeks, streams, and rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 22, 10:08 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1008 PM CST Wed Dec 22 2021 .AVIATION... As expected, NBM is too late to bring low clouds into our airspace with IR Imagery late this evening already seeing low VFR ceilings in the vicinity of the TYR/GGG and LFK terminals. 00z terminal package had a good handle on this and have just tweaked TAFs slightly for the 06z package. Still think we will see these ceiling spread across all but our far eastern terminals by sunrise with ceilings gradually lowering to MVFR categories before becoming low VFR ceilings again and/or scattering out altogether. Southeast winds overnight will range from near calm conditions at the ELD/MLU terminals to winds near 10kts at the TYR terminal. Those winds will only increase with sufficient mixing after sunrise on Thursday. 13 && .PREV DISCUSSION... /issued 935 PM CST Wed Dec 22 2021/ UPDATE... Some updated were required to the forecast overnight as we are beginning to see low cloud development across portions of NE TX this evening, a little ahead of schedule. The 12z-18z NAM output showed this best, bringing low level cloud cover into our western zones this evening with an increasing low level pressure gradient, well ahead of the NBM and for this reason, had to adjust sky grids to reflect that trend. In addition, calm winds and relatively clear skies albeit it for some very thin cirrus has resulted in evening temperatures cratering across our northern and eastern third. For this reason, had to lower overnight temps to match this trend. Temps out west look pretty good given the returning cloud cover and the strengthening pressure gradient. In fact, once low clouds become more widespread later tonight across our western half, may even begin to see temps increase very slowly with a low level warm air advection regime begins to take place that will take us through the upcoming holiday weekend. All other grids are in good shape with no additional chances necessary. Updated forecast has been sent...13. && .PRELIMINARY POINT TEMPS/POPS... SHV 43 72 59 77 / 0 0 0 0 MLU 36 68 54 76 / 0 0 0 0 DEQ 37 68 54 74 / 0 0 0 0 TXK 45 70 59 75 / 0 0 0 0 ELD 34 68 56 74 / 0 0 0 0 TYR 50 73 59 76 / 0 0 0 0 GGG 46 73 59 77 / 0 0 0 0 LFK 48 75 61 78 / 0 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 13/13
Hazardous Weather Outlook National Weather Service Shreveport LA 1021 AM CST Wed Dec 22 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-231630- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1021 AM CST Wed Dec 22 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed. CH
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993739.